Winter Weather, Nueces
- When
- January 16, 12:00 AM CST to January 17, 8:00 AM CST
- Where
- Nueces forecast zone
- Reported by
- Department of Highways
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
A mixture of freezing rain and ice pellets fell across portions of South Texas on the evening of the 16th and during the early morning of the 17th. Several roads and overpasses developed icy patches on them, requiring sanding by Texas Department of Transportation.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
A mixture of freezing rain and ice pellets fell across portions of South Texas on the evening of the 16th and during the early morning of the 17th. Several roads and overpasses developed icy patches on them, requiring sanding by Texas Department of Transportation. Several accidents were reported across the Coastal bend and Victoria area. One indirect fatality occured on Interstate 37 in rural Live Oak County, when a vehicle hit an icy overpass, lost control, crossed the median into oncoming traffic and was hit by another vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 15, 9:16 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
916 PM CST MON JAN 15 2007
.UPDATE...RADAR SHOWS THE LARGE AREA OF LIGHT PRECIPITATION
PERSISTING MAINLY TO THE NORTH OF FORECAST REGION. SOUTHERN EDGE
OF PRECIPITATION LINE EXTENDS FROM RACHAL TO COTULLA TO CROSS TO
GONZALES IN SOUTH CENTRAL TEXAS. BULK OF OVERRIDING PRECIPITATION
IN SOUTH AND SOUTH CENTRAL TEXAS IS RIDING ALONG THE SOUTHERN
PERIPHERY OF THE SWLY SUB-TROPICAL 100 KNOT JET. THERE ISNEUTRALL
OR WEAK ISENTROPIC LIFT ACROSS THE FORECAST AREA. THE BEST
ISENTROPIC LIFT IS FCST TO OCCUR LATE TOMORROW AFTERNOON INTO THE
EVENING HOURS AS UPPER JET MOVES FURTHER DOWN-STATE ACROSS THE
CENTRAL PART OF TEXAS. A WEAK SHORT WAVE IS FORECAST TO COME
THROUGH THE SWLY FLOW ACROSS THE NORTHERN PORTION OF THE RIO
GRANDE PLAINS AND SLIDE TO JUST NORTH OF THE VICTORIA CROSSROADS
REGION TOMORROW BETWEEN 21Z AND 03Z. HAVE CUT POPS BACK CONSIDERABLY
WITH A STRATIFICATION TREND...WITH HIGHER (LIKELY) POPS OVER THE
EXTREME NW PART OF THE FORECAST AREA TO MINIMAL (SLIGHT CHANCE)
POPS OVER THE SOUTHERN PART OF THE COASTAL BEND.
8 PM OBSERVATIONS SHOWED ICE PELLETS OVER HONDO...AND FREEZING RAIN
OVER AT SAN ANTONIO AND AUSTIN. HAVE LEFT CURRENT FORECAST TREND
OF DEVELOPING LIGHT ACCUMULATION OF ICE PELLETS AND RAIN BETWEEN
09Z AND 12Z WITH MODEL SOUNDINGS SHOWING MORE FAVORABLE THERMAL
PROFILE PARTICULARLY OVER THE NORTHERN TIER OF THE FORECAST AREA.
HOWEVER...ANY PRECIPITATION THAT DOES OCCUR WILL BE SPOTTY WITH THE
BULK OF PRECIPITATION ACROSS SOUTH CENTRAL TEXAS.
THE GRADIENT AND CAA WL CONTINUE TO BE QUITE STRONG THROUGH THE PD
WITH HIGH-END SCA CONDITIONS. WIND GUSTS ARE SLIGHTLY BELOW GALE
FORCE WITH OFFSHORE BUOY19 SHOWING BUILDUP TO OVER 11 FEET ATTM.
THE OFFSHORE WATERS WILL REMAIN ELEVATED THROUGH THE REMAINDER OF
THE PERIOD.
&&
.AVIATION...DRIER LOW-LEVEL AIR CONTINUES TO SURGE SOUTHWARD
RESULTING IN HIGHER CEILINGS AT THE TAF SITES THIS EVENING. VFR
CIGS ARE EXPECTED THROUGH TONIGHT. A BAND OF LIGHT SLEET AND
FREEZING RAIN IS MOVING FROM SW-NE TO THE NORTH OF OUR AREA AND THIS
IS WHERE THE BULK OF THE PRECIP WILL STAY TONIGHT. PRECIP DOES NOT
REALLY LOOK TO MOVE MUCH FURTHER TO THE SOUTH UNTIL TOMORROW
AFTERNOON AND EVENING WHEN LIGHT SLEET AND FREEZING RAIN WILL BE
POSSIBLE AT THE TAF SITES WITH CIGS GENERALLY IN THE MVFR CATEGORY
WITH VSBYS AS LOW AS 3 NM. WINDS WILL CONTINUE TO BE BRISK FROM THE
NORTH GENERALLY AT 15-22KTS THROUGH TUESDAY.
&&
.PREV DISCUSSION... (ISSUED 358 PM CST MON JAN 15 2007)
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...THE 1040 MB+ ARCTIC
HIGH PRESSURE AREA CENTERED OVER THE ROCKIES WL CONTINUE TO SINK
SWD ACROSS THE CWA THROUGH THE FCST PD. THIS WL MAINTAIN COLD TEMPS
IN THE 30S FOR MOST OF THE PD. FCST SOUNDINGS AND PARTIAL
THICKNESS VALUES INDICATE THAT THE AIRMASS WL BECOME INCREASINGLY
SUPPORTIVE OF WINTRY PCPN THROUGH TNT AND TUE. SLEET APPEARS TO BE
THE MAIN PRECIP TYPE THAT WE WL BE DEALING WITH. SNOW WL BE MIXED
IN AT TIMES ACROSS THE NORTHWEST ZONES WITH SOME FREEZING RAIN
POSSIBLY MIXED IN OVER THE NORTHEAST. A VERY STRONG 150+ KT
SUBTROPICAL JET WL CONTINUE TO PLOW INTO MEXICO AND WEST TX...
PROVIDING OUR AREA WITH FAVORABLE UPR SUPPORT THROUGH TUE.
HOWEVER...THE ISENTROPIC LIFT WL BE MOSTLY WK. IT DOES APPEAR THAT
WE WL HAVE A LULL IN THE PCPN FOR MUCH OF TNT AS WE WL HAVE MOSTLY
NEUTRAL OR SLIGHTLY DOWNWARD FORCING. HOWEVER ANOTHER ROUND OF
PCPN IS EXPECTED TO DEVELOP ON TUE ESPECIALLY ACROSS THE NRN
ZONES...CLOSER TO THE MID-LVL FNT AND BETTER FORCING. THE MAIN
QUESTION IS HOW MUCH ACTUAL QPF WL WE RECEIVE ON TUE. THE
CONSENSUS SOLN FROM THE MODELS OVER THE PAST SVRL DAYS AND FROM
HPC SUGGEST THAT ONLY LIGHT AMOUNTS ARE EXPECTED. WITH THAT
SAID...WL ONLY GO WITH A WINTER WEATHER ADVY FOR TUE ACROSS MOST
OF THE CWA. WL ISSUE A WINTER STORM WATCH FOR THE 3 NWRN COUNTIES
SINCE THIS AREA IS EXPECTED TO BE CLOSE TO A DEVELOPING BAND OF
PCPN IN THE VCNTY OF THE MID-LVL FNT. A CHANCE FOR WINTRY PCPN WL
LINGER THROUGH TUE NIGHT. ANY WINTER WX ADVYS...WATCHES AND/OR
WARNINGS WL LKLY BE EXTENDED THROUGH TUE NIGHT.
MARINE (TONIGHT THROUGH TUESDAY NIGHT)...DECIDED TO CANCEL THE
GALE WARNING FOR THE OFFSHORE WATERS. ALTHOUGH THE GRADIENT AND
CAA WL BE QUITE STRONG THROUGH THE PD...HIGH-END SCA CONDITIONS
WITH GALE FORCE GUSTS WL BE MORE REALISTIC. SEAS WL SLOWLY BUILD
TO OVER 10 FEET TNT OVER THE OFFSHORE WATERS AND REMAIN ELEVATED
THROUGH THE REMAINDER OF THE PD.
AVIATION (TONIGHT THROUGH TUESDAY NIGHT)...IFR CONDITIONS WL END
BY 02Z TNT ACROSS THE ERN AREAS. MVFR CONDITIONS WL THEN SLOWLY
END FROM WEST TO EAST BETWEEN 06Z AND 10Z TUESDAY AS DRIER AIR
WORKS INTO THE AREA. MVFR CEILINGS WL THEN BEGIN TO REDEVELOP
ACROSS THE FAR WEST BY SUNRISE AND THEN SPREAD EWD ACROSS THE
REMAINDER OF SOUTH TX DURING THE LATE MORNING AND EARLY AFTN
HOURS.
LONG-TERM (WEDNESDAY THROUGH MONDAY)...SLEET CHANCES WILL GRADUALLY
PUSH NORTHWEST INTO THE HILL COUNTRY EARLY WEDNESDAY AS WAA DEVELOPS
IN THE LOW/MID LEVELS. AT THE SAME TIME...THE GREATEST PRECIP
CHANCES WILL SLIDE NORTHEAST INTO THE HOUSTON AREA AS THE DEEPEST
MOISTURE SHIFTS NE. THE GFS CONTINUES TO SHOW A WEAK COASTAL TROUGH
DEVELOPING THURSDAY AND FRIDAY WITH SHOWER ACTIVITY DEVELOPING OVER
THE COASTAL WATERS OVER AN AREA OF SFC MOISTURE CONVERGENCE. WILL
INDICATE CHANCE POPS FOR SHOWER ACTIVITY THURSDAY THROUGH FRIDAY
OVER THE COASTAL BEND INTO THE COASTAL PLAINS AS AMPLE SFC-850MB
MOISTURE WILL BE IN PLACE. HIGH PRESSURE WILL BUILD OVER THE
SOUTHERN PLAINS AND WILL GRADUALLY PUSH INTO SOUTH TEXAS SHUNTING
THE SFC LOW OFFSHORE FRIDAY NIGHT. MEDIUM RANGE MODELS INDICATE A
LULL IN RAINFALL ACTIVITY FRIDAY NIGHT AND SATURDAY AS WEAK RIDGING
DEVELOPS ALOFT BETWEEN A LONGWAVE TROF OVER THE GREAT LAKES
REGION AND A CUT-OFF LOW OVER BAJA. THERE IS A GREAT DEAL OF
UNCERTAINTY WITH THE TRACK OF THE CUT-OFF LOW SATURDAY AND BEYOND.
THE GFS IS LESS PROGRESSIVE WITH THIS FEATURE AS ITS PROG SHEARS THE
LOW IN THE MEAN UPPER FLOW. ON THE OTHER HAND...THE
ECMWF/CANADIAN/NOGAPS ARE MORE PROGRESSIVE AND MAINTAIN THE TROF
STRUCTURE INTO THE SOUTHERN EXTENT OF THE FOUR CORNERS REGION EARLY
SUNDAY. GENERALLY WENT WITH THE CONSENSUS SHOWING THE HIGHEST CHANCE
FOR PRECIP SATURDAY NIGHT AND SUNDAY AS SOUTH TX WILL BE UNDER THE
FAVORABLE DIFFLUENT REGIME OF THE MID/UPR LOW. WEAK OVERRUNNING
CONDITIONS WILL ALSO INCREASE THE CHANCES FOR PRECIP DURING THAT
TIME FRAME. AS THE LOW LIFTS INTO THE TX/OK PANHANDLES LATE
SUNDAY...PRECIP CHANCES ARE EXPECTED TO DECREASE THROUGH MONDAY AS
THE DYNAMICS PUSH NORTH OF THE AREA.
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM 1 AM TUESDAY TO NOON TUESDAY FOR THE
FOLLOWING ZONES: BEE...CALHOUN...GOLIAD...LA SALLE...LIVE
OAK...MCMULLEN...REFUGIO...AND VICTORIA.
WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO 4 PM TUESDAY FOR
THE FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...DUVAL...
GOLIAD...JIM WELLS...KLEBERG...LIVE OAK...NUECES...
REFUGIO...SAN PATRICIO...AND VICTORIA.
WINTER STORM WATCH FROM 9 AM TUESDAY TO 4 PM TUESDAY FOR THE
FOLLOWING ZONES: LA SALLE...MCMULLEN...AND WEBB.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM TUESDAY FOR THE FOLLOWING ZONES:
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...AND
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR.
SMALL CRAFT ADVISORY UNTIL 5 PM WEDNESDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
AND WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60
NM.
&&
CORDERO/70...SHORT-TERM
WILEY/98...AVIATIONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 602 AM CST MON JAN 15 2007 TXZ229>234-239>247-161215- LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN- 602 AM CST MON JAN 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT A FREEZE WARNING IS IN EFFECT FOR LA SALLE...MCMULLEN...BEE...LIVE OAK...GOLIAD AND VICTORIA COUNTIES. A LIGHT FREEZE IS POSSIBLE OVER LOCATIONS FARTHER SOUTH AND AWAY FROM THE COAST. ALSO...THERE IS A CHANCE FOR WINTRY PRECIPITATION THIS EVENING AND INTO TUESDAY...MAINLY OVER THE AFOREMENTIONED COUNTIES IN THE FREEZE WARNING. LIGHT FREEZING RAIN...POSSIBLY MIXED WITH SLEET IS THE MAIN WINTRY TYPE OF PRECIPITATION EXPECTED. IT IS UNCERTAIN HOW EXTENSIVE THE WINTRY PRECIPITATION WILL BE...BUT IF SIGNIFICANT ACCUMULATIONS BECOME EXPECTED...THAN A WINTER WEATHER ADIVOSORY WILL BE ISSUED. NEVERTHELESS...ROADS WILL BE SLICK ESPECIALLY OVER BRIDGES AND OVERPASSES WHERE DRIVING COULD BECOME HAZARDOUS. WINTRY PRECIPITATION IS EXPECTED TO BE MORE ISOLATED FARTHER SOUTH...ALTHOUGH ANY PRECIPITATION WILL HAVE THE POTENTIAL TO FREEZE OVER EXPOSED BRIDGES AND OVERPASSES LATER TONIGHT AND TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STEADY PRECIPITATION WILL CONTINUE TUESDAY...BECOMING MORE SPOTTY TUESDAY NIGHT. A CHANCE OF RAIN WILL CONTINUE THROUGH THE WEEK. SOME AREAS MAY SEE THE RAIN MIX WITH SLEET EARLY WEDNESDAY MORNING. AREAS FROM BEEVILLE TO VICTORIA MAY SEE TEMPERATURES COOL ENOUGH FOR RAIN TO FREEZE ON BRIDGES AND OVERPASSES...CAUSING SIGNIFICANT TRAVEL HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ230-235-250-255-270-275-161215- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR- COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM- WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM- 602 AM CST MON JAN 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE TEXAS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS ARE IN EFFECT UNTIL NOON TUESDAY FOR THE WATERS FROM 20 TO 60 NM OFFSHORE. SMALL CRAFT ADVISORY CONDITIONS ARE POSTED FOR THE NEARSHORE WATERS AND THE BAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE WARNINGS FOR THE OFFSHORE WATERS WILL END AROUND NOON TUESDAY. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH WEDNESDAY OVER THE GULF OF MEXICO AND ALSO FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GW/JV
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Live Oak | 2007-01-17 | 34 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12563, 12554, 12555, 12557, 12561, 12564, 12566, 12565, 12556, 12558, 12560, 12562, 12559.